I've been trying to get this on the "Ask a doctor" forum but it is always full & not taking new questions....
A very dear 48 year old friend had a hemorrhagic stroke 11 months ago. The bleed was on the right side of her brain and resulted in a tennis ball sized clot. The neurosurgeon described that this in turn put pressure on the left side of her brain as well. Post stroke deficits are limited function of left arm and leg, swelling of left limbs as well as cold to the touch, moderate short term memory loss, lack of physical and mental endurance. Taking Depakote ER, Paxil and Amitryptiline. She will also take Motrin when she gets a headache or her knee starts swelling from standing or walking too much.
She has experienced 2 episodes described as possible seizure by her doctor, although they couldn't confirm seizure. The first was 6 months post stroke, the other (yesterday) at 11 months. Both occurred while working (part-time). Work involves standing at a demonstration and sales booth for long periods (a biz she has owned for 20 years). Both episodes started with a clawing of her left hand, light headedness, difficulty speaking then followed by collapse or fainting and momentary loss of consciousness (1 to 2 minutes tops). This time she hit her head on the floor fairly hard resulting in a large goose egg and minor bleeding. In both episodes she speaks and thinks clearly within a few minutes. Blood pressure immediately following is just slightly elevated. Her blood pressure is typically within acceptable range whenever it is checked.
My question is...what are the possible causes? We are getting very vague answers. Her neurosurgeon is our hero and a very competent surgeon in a small town. Is it time we look into specialists not available here? What type of specialists should we search for? This last occurrence followed 3 weeks of high stress and periods of missed sleep after the loss of her uncle, then her brother to drowning. The first occurrence she was well rested but was obviously excited that day about her business and was charging like a bull. Other than the obvious that she needs to pace herself, do we need to be concerned and take action?
These sounds very likely to be seizures. Your friend is on a lot of medications -- why is she on so many mood stabilizers? -- and she's at the right time period post-stroke to have seizures. She should likely just be treated to prevent another episode from happenning. In the meantime, she should have an EEG performed, get better sleep hygiene, and stop driving until these episodes are under control.
Hi, Thanks for responding & sorry I haven't been able to log on here sooner. They are running an MRI on her this Wednesday (this is a scheduled 1 year follow up). That may or may not help diagnose the problem. You mentioned that she's at the right time period post stroke to have seizures. This has been my question. Nobody has warned us that seizures were common post stroke and I really haven't seen that addressed in this forum or others. My own uneducated guess has been that she is passing out as a result of poor circulation. That possibly standing for long periods has restricted the blood flow to her head. And because I have read that seizure is typically followed by sleep or desire to sleep, I am inclined to think she is having something other than seizure. She has been very alert immediately following. My suggestion has been to perform a tilt table test to see what effect that has on her, as well as an EEG. We are all searching for answers about the meds she is on also. Her regular neuro doc has changed her meds around several times although they always seem to be in the same class type drugs. Thanks again. And please let us know if you have had experiences with these type post stroke episodes.
I agree with these possibly being something else - i just reread your description. It is atypical for seizures to result in total "snap out" immediately post the episode. It sounds more like syncope so a tilt table test or orthostatic test (to make sure her blood pressure doesn't drop) is a good idea. Also, she should wear a holter monitor (checking for heart arrhythmias) for a few days or a week. Some of the medications (such as amitryptiline) can cause heart arrhythmias in those whose hearts are not strong to begin with. Worth asking a cardiologist. Hope she does ok.
my daughter is in rehab after years of drug and alcohol abuse. whilst she was taking drugs and alcohol she started having seizures so bad that it could be up to four a day. she has now been clean for three months and has just last week started to have them again practically every day, what can i do? they have had her at the hospital on the last but one occation but the tests were ok. she is still having them and i believe that they have raised her epelim dosage. what else can they do to avoid this. please help. x
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.